Does your child have ADHD? Tips to relieve the side effects of medications

Medications for attention deficit hyperactivity disorder (ADHD) relieve the symptoms of that disease, such as irritability, anxiety or difficulty staying calm.But they could cause side effects, which can be mild or quite serious. Fortunately, there are ways to control them.

When Marta saw the effects of the treatment for ADHD in her 6-year-old son, she thought that the remedy had been worse than the disease: the child did not want to eat and to top it off, she began to have a nervous tic that made her feel ridiculous before her classmates. of school. If before the problem in the classroom was the lack of concentration and continuous movement, now the child felt ashamed and unhappy. The doctor had already warned him of possible side effects, but even so, Marta consulted him again. The doctor tried to calm his doubts with the following reasons:

  • The treatments currently available offer good results, but we must also face possible side effects.
  • Most of these effects are mild and only last for a while.
  • To reduce the most severe ones, doctors start with lower doses of medication, adjusting them and gradually graduating them.
  • He also offered you a guide to alleviate the more severe symptoms that we share with you later.

Are you familiar with the case of Marta and her son? Thousands of children and their families have to deal daily with the treatment and management of ADHD. Maybe the same thing is happening to your son. Even with the lowest doses, you may be suffering from some side effects. Although the lightest tend to disappear on their own, you should talk to the doctor if you notice them in your child. If they last more than a month, it is important that the doctor knows and takes action.

Side effects depend on the type of medication. There are two main types to treat attention deficit hyperactivity disorder ( ADHD): stimulants and non-stimulants. Stimulants include those of methylphenidate (such as Concerta , Focalin , Metadate ER , Ritalin ), and amphetamine stimulants (such as Adderall , Adderall XR ). Among the non-stimulants is atomoxetine ( Strattera ), an antidepressant and an anxiolytic.

Stimulant medications are the best known and most used, and between 70 and 80% of children react to them positively. Some side effects of these medications are lack of appetite, problems with growth, irritability, altered behavior to the point that the child can not express their emotions. They can also develop tics (blinking excessively, grimacing, tilting the head), although many times these tics are a result of the disease, and the medication only makes them worse.

Some children, however, do not react well to stimulant medications, and respond better to non-stimulants. These can cause lack of appetite, stomach problems, nausea and drowsiness, but those symptoms usually disappear after the first month of treatment. Although rare, there are other more serious side effects. One is its potential to elevate liver enzymes and to cause damage to this important organ. The child’s pulse may also be slightly accelerated and his blood pressure may increase, as may depression and suicidal thoughts, although these cases are very rare.

Although it is important to consult with the doctor if you notice any side effects of medications taken by your child, there are some tips that help you relieve them:

  • Lack of appetite . If the child feels unresponsive after taking the medication, give him the dose after breakfast. As you probably have no appetite at lunchtime, make up for a good dinner at night. And always have low-calorie, nutritious snacks on hand. If the inappetence is prolonged, the doctor may decide to lower the doses or suspend the medication on weekends.
  • Stomach pain or discomfort . To avoid them, never give the child the medicine on an empty stomach.
  • Difficulty sleeping . Set a routine at bedtime, which includes relaxing activities, such as reading or bathing. If the child still does not sleep well, ask the doctor if he or she can take the medication earlier, reduce the dose or suspend the evening dose so that he sleeps well when he goes to bed.
  • Drowsiness for the day . Ask the doctor if you can give the medication at bedtime and not in the morning, or maybe lower the dose.
  • Rebound effect . If the effect of the medication ends in the evening or at night, some children have even greater symptoms of ADHD. To avoid this, ask your doctor to use a longer medication, or ask if you can take small doses of a fast-acting stimulant later in the day.
  • Changes in mood . Watch the child. If you notice changes such as an inability to express yourself emotionally or suicidal thoughts, immediately stop the medication and notify the doctor.
  • Heart problems . Although rare, there have been cases of serious heart problems due to medications for ADHD. That is why it is essential to tell the doctor about any history of heart disease in the family, if necessary, make the tests and be aware of any symptoms that may arise.
  • Liver damage . The doctor should give the child periodic blood tests and the tests necessary to determine if the liver enzymes are OK.

If in doubt, consult with the doctor. Do not change the doses yourself or stop giving the medication to the child without the doctor’s consent. You will see that probably with perseverance and patience, the side effects will disappear and the child and you can better face the challenge of attention deficit hyperactivity disorder (ADHD).